CSN Login
Members Online: 21

Mom is Stage IV, in hospital with diarrhea, but CEA dramatically lower

denisef66
Posts: 6
Joined: Oct 2004

Hi All,

Since my mom was diagnosed in August I've been "hanging out on the fringes" of the discussion, gleaning much needed encouragement and hope from all of your courageous notes.

Here's the situation. I'm hoping for advice, support and whatever information you all can give me regarding the following:

Mom is 64 stage IV with mets to the liver and a bit in the lungs. Her CEA was 196 at initial diagnosis in early August. Needed to wait 3 weeks to see an onc at Sloan Kettering and her CEA shot up to 396.

She's on Folfox + Avastin every two weeks and has completed 4 treatments thus far with really no side effects except thinning hair and fatigue.

There was almost immediate improvement - especially liver function.

Here's the current deal: Mom was experiencing severe vomiting & diarrhea for 4 days after which time I brought her to Sloan Kettering. (don't know if it's coincidence but she started feeling crappy 2 days after her first shot of Neulasta - her onc doesn't think that this has anything to do with the diarrhea and vomiting). Her blood was very acidic (even after rehydration)her breathing was very labored (to expel the CO2)Potassium very low as well as phosphorus. The Dr.'s were kinda stumped. We almost lost her - was advised to make those "tough decisions" regarding intervention, dnr, etc.

The Good news is that she turned the corner- her counts are good now, but the diarrhea hasn't subsided. She's still going >10x in a 24 hr period. All tests for bugs were negative - she never had fever, but her white count is a bit elevated (doc thinks this is from the Neulasta, since elevating WBC count is the intent.)

Today they tested her CEA and remarkably it's down to 30 from 396 in August! Needless to say we were jumping for joy.

She's taking immodium, lomotil, and some foul tasting opium derrivitave for the diarrhea plus a shot of something I can't remember and a couple of antibiotics - flagil, metha something. Sorry for the vagueness, I've been sleeping at the hospital, and am a bit fatigued myself.

I'm very hopeful given the CEA news.

Anyone have thoughts/experience on the significant drop in CEA, and hints about what might be causing the diarrhea even still? Clearly I don't want her discharged until the diarrhea is under control. Thanks in advance for your responses. I look forward to more active participation in the group rather than just "eavsdropping".

-Denise

stefaniet
Posts: 5
Joined: Oct 2004

hi denise

I completley understand what your talking about. my mom's cea count was around the 400 mark on her second chemo treatment (last winter) and it went down to 24. it fluctuated soo much. now her ceo count is back upto 360 and she has spots in her lungs, uterous, colon, and she has a kidney infection which she has to have a minor surgery to put a stunt into so it won't fail.
She has to function on medication to make her go and when she does its diarrhea like...she ended up in the hospital too except she had a fever and vomiting, and we all took turns staying the night.
I know exactly how you feel, all i have to say is its a long hall but she sounds strong and shes gonna beat it.
if you have any questions just ask, your mom sounds like shes going through what my mom is (except my mom is 54) don't worry everything will be ok!

denisef66
Posts: 6
Joined: Oct 2004

Thanks Monika & Stefanie for replying to my plea for help. Mom is doing much better - only went 2x today. Looks like she'll be out this weekend. They're taking her off the antibiotics - which probably didn't help her diarrhea situation at all. She's feeling better than she has in months (except she's not digging running to the bathroom so much). I'm going to have her stay with me in Manhattan for a week until her next oncologist appointment - she's happy to have a change of scenery.

Thanks for the encouragement - we've taken to calling her a "tough *****" which is funny, as she has the sweetest personality of anyone I know.

Thanks again,

Denise

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network